Alert archive / Kentucky / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 70, NWS Louisville, KY

June 10, 2013Hart County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jun 10, 2013, 3:00 PM CDT for Hart County, Kentucky. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 10, 2013, 3:00 PM CDT (20:00 UTC)
Expired
Jun 10, 2013, 3:30 PM CDT
In force
30 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Hart County, KY

The radar

The Louisville radar (KLVX), 75 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 2:02 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.0 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2013-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 439 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2013-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
439 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
498 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:42 PM CDT, 18 minutes earlier.

Area forecast discussion, Jun 10, 2:42 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
342 PM EDT MON JUN 10 2013

.SHORT TERM (Now through Tuesday Night)...
Issued at 342 PM EDT Mon Jun 10 2013

...Severe Thunderstorm Watch #295 in effect until 11 PM EDT...

Strong to severe thunderstorms have broken out across southern
Kentucky this afternoon.  Storms have formed along the leading edge
of a mid-level vorticity maximum pushing through western Kentucky.
Clearing from late this morning and into this afternoon has resulted
in moderate instability developing.  Best objective analysis
suggests surface based CAPE values around 2000-2500 J/Kg.  While
mid-level lapse rates initially looked poor, upstream colder air
pocket has allowed them to steepen a bit more than previously
forecast.  Bulk shear values are running around 40-45kts.  This
combined with southerly winds coming out of Tennessee has resulted
in effective SRH values around 200 m2/s2 across our far southwestern
sections down into northern Tennessee.  In this area, we had a
supercell thunderstorm develop with strong rotation.  The storm
continues to head southeast into TN where the best instability/shear
exists.

Elsewhere across the forecast area, scattered thunderstorms have
redeveloped due to differential heating and the synoptic scale
ascent provided by the upper vort swinging through.  Objective
mesoscale analysis shows best instability/shear across our southern
Kentucky counties...extending over into the southern Bluegrass.
Given that we'll still have some more insolation this afternoon,
additional development looks likely.  Given the position of the
upper low and associated surface features, the best threat for
storms will mainly be along and south of a line from Beaver Dam to
Lexington Kentucky.  A Severe Thunderstorm Watch is in effect for
southern Kentucky until 11 PM EDT...though feel that much of the
activity will probably be over by 8-9 PM EDT tonight.  Across
southern Indiana and north-central Kentucky, isolated to scattered
thunderstorms will be possible through the remainder of the
afternoon hours.

For Tonight, the multi-model consensus is in good agreement with the
upper level low swinging eastward through Kentucky and exiting our
region.  Skies are expected to clear from NW to SE tonight, though
the models are probably a little too fast with the clearing.  The
combination of clear skies, light winds, and this afternoon's rains
will probably result in patchy fog developing across the region.
Some dense patchy fog will be possible across portions of southern
Kentucky.  Lows tonight should cool into the lower to middle 60s.

For Tuesday and Tuesday night, high pressure will settle into the
region during the day resulting in mostly sunny conditions. Highs
should warm into the mid-upper 80s...with the coolest readings in
the Bluegrass and warmest down in the southwest sections.  Northwest
flow will be over us tomorrow night and some of the models are
hinting that we could see some fading MCS moving in from the
northwest late Tuesday night.  Given the weak signal and model
spread, have opted to keep the forecast dry on this cycle and see if
more forecast convergence develops in later runs.

.LONG TERM (Wednesday - Monday)...
Issued at 300 PM EDT Mon Jun 10 2013

The synoptic pattern at the start of the long term period will
feature an expansive upper ridge across the central United States,
placing the Ohio Valley in northwest flow aloft through the bulk of
the long term period.  This will allow for two systems of note to
ride along the periphery of the ridge through the Ohio Valley, one
coming midweek and another towards the end of the weekend.

Wednesday will be characterized by very warm temperatures, as 850mb
readings climb to 20-24C.  This should allow surface temperatures to
reach into the 90s, perhaps pushing the mid 90s in spots.  However,
recent wet conditions and rather green conditions may help to
slightly offset an otherwise good setup for very warm conditions
across the Ohio Valley.  Guidance continues to suggest the potential
for an isolated thunderstorm developing across the northern
Bluegrass and higher terrain of eastern KY.  Am not completely sold
on the potential due to a general lack of large scale forcing.
However, soundings do not show much in the way of a cap and if
low-level moisture does not mix out too much, then a stray
thunderstorm could be possible Wednesday afternoon.

Better chances for thunderstorms approach Wednesday night into
Thursday, as a strong shortwave trough rides the periphery of the
strong upper ridge and slides into the Ohio Valley.  Guidance is in
pretty good agreement on the development of an MCS Wednesday
afternoon/evening across IL/IN, quickly dropping southeast into the
Ohio Valley through the overnight hours.  Have favored the quicker
GFS solution with timing, as plenty of DCAPE will lead to strong
cold pool development and a progressive system.  With 0-3km shear of
30 knots, convection should remain tied to its cold pool and could
offer some severe potential, with the main threat being damaging
winds.

Otherwise, things will quickly dry out by late Thursday afternoon as
the shortwave pushes east.  Behind it, temperatures will cool into
the mid 80s through the rest of the week.  After a dry start to the
weekend, another system will bring additional showers and
thunderstorms to the Ohio Valley.  Despite some subtle timing
differences, decent agreement and ensemble support suggest that
40-50 POPs are warranted Sunday into Monday.

&&

.AVIATION (18Z TAF Update)...
Issued at 120 PM EDT Mon Jun 10 2013

Upper low over Illinois will continue to move eastward across the
region this afternoon and evening.  A wave of showers will advance
eastward ahead of the above mentioned feature.  Convective activity
has diminished in intensity as it has headed east.  Currently think
that showers will be dominant feature across the terminals this
afternoon with only a very slight chance of thunder.  At most risk
for thunder would most likely be KLEX.  Shower activity should end
by 10/22-23Z with clearing skies and diminishing winds.  Overnight,
weather is expected to be quiet with patchy fog developing.  With
KBWG picking up rainfall early this afternoon, locally dense
terminal fog could be a problem after 11/08Z through 11/12Z.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

Short Term.......MJ
Long Term........KJD
Aviation.........MJ
Hazardous weather outlook, Jun 10, 9:58 AM CDT, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1058 AM EDT MON JUN 10 2013

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-111500-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
1058 AM EDT MON JUN 10 2013 /958 AM CDT MON JUN 10 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL ACROSS THE OUTLOOK AREA AS AN UPPER
LEVEL DISTURBANCE MOVES OVERHEAD. SOME OF THE STRONGEST STORMS
WILL BE CAPABLE OF PRODUCING HAIL...ESPECIALLY NEAR THE TENNESSEE
BORDER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

AN UPPER LEVEL DISTURBANCE IS FORECAST TO PASS THROUGH THE
OUTLOOK AREA LATE WEDNESDAY NIGHT AND INTO THURSDAY MORNING. THIS
FEATURE WILL BRING A ROUND OF THUNDERSTORMS TO THE REGION. SOME
STRONG TO SEVERE STORMS WILL BE POSSIBLE WEDNESDAY NIGHT AND EARLY
THURSDAY WITH HEAVY RAINS...GUSTY WINDS AND LIGHTNING BEING THE
MAIN THREATS.

THUNDERSTORMS WILL AGAIN BE POSSIBLE ON SUNDAY AHEAD OF ANOTHER
UPPER LEVEL DISTURBANCE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED WEDNESDAY NIGHT INTO THURSDAY
MORNING...ESPECIALLY FROM SOUTHERN INDIANA INTO THE KENTUCKY BLUE GRASS.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

13/BJS/MJ

In the hours before

Local storm report, Jun 10, 2:07 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
307 PM EDT MON JUN 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     HAIL             2 W FRANKLIN            36.73N  86.61W
06/10/2013  M1.75 INCH       SIMPSON            KY   TRAINED SPOTTER

&&

EVENT NUMBER LMK1300225

SZAPPANOS
Local storm report, Jun 10, 2:15 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
315 PM EDT MON JUN 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             1 E FRANKLIN            36.73N  86.56W
06/10/2013  M2.00 INCH       SIMPSON            KY   TRAINED SPOTTER

            HAIL IS COVERING THE GROUND.

&&

EVENT NUMBER LMK1300226

SZAPPANOS
Local storm report, Jun 10, 2:20 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
320 PM EDT MON JUN 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     HAIL             3 E FRANKLIN            36.73N  86.52W
06/10/2013  M0.50 INCH       SIMPSON            KY   TRAINED SPOTTER

&&

EVENT NUMBER LMK1300227

SZAPPANOS
Local storm report, Jun 10, 2:35 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
335 PM EDT MON JUN 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TORNADO          5 SW FRANKLIN           36.68N  86.64W
06/10/2013                   SIMPSON            KY   TRAINED SPOTTER

            TORNADO. ONE HOUSE DESTROYED.

&&

EVENT NUMBER LMK1300228

SZAPPANOS
Local storm report, Jun 10, 2:46 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
346 PM EDT MON JUN 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     HAIL             8 SW SCOTTSVILLE        36.67N  86.30W
06/10/2013  E0.50 INCH       ALLEN              KY   TRAINED SPOTTER

            SOME LARGE TREE LIMBS DOWN.

0344 PM     TSTM WND DMG     8 SW SCOTTSVILLE        36.67N  86.30W
06/10/2013                   ALLEN              KY   TRAINED SPOTTER

            SOME LARGE TREE LIMBS DOWN.

&&

EVENT NUMBER LMK1300229
EVENT NUMBER LMK1300230

SZAPPANOS
Local storm report, Jun 10, 2:47 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LOUISVILLE KY
347 PM EDT MON JUN 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     FLASH FLOOD      3 SW MORGANTOWN         37.19N  86.74W
06/09/2013                   BUTLER             KY   LAW ENFORCEMENT

            BUTLER COUNTY DISPATCH REPORTED A COUPLE OF STATE ROADS
            WERE CLOSED DUE TO HIGH WATER JUST SOUTH OF THE BARREN
            RIVER.

0300 PM     TORNADO          5 SW FRANKLIN           36.68N  86.64W
06/10/2013                   SIMPSON            KY   TRAINED SPOTTER

            TORNADO. ONE HOUSE DESTROYED.

0306 PM     HAIL             2 W FRANKLIN            36.73N  86.61W
06/10/2013  M1.75 INCH       SIMPSON            KY   TRAINED SPOTTER

0310 PM     HAIL             1 E FRANKLIN            36.73N  86.56W
06/10/2013  M2.00 INCH       SIMPSON            KY   TRAINED SPOTTER

            HAIL IS COVERING THE GROUND.

0319 PM     HAIL             3 E FRANKLIN            36.73N  86.52W
06/10/2013  M0.50 INCH       SIMPSON            KY   TRAINED SPOTTER

0344 PM     HAIL             8 SW SCOTTSVILLE        36.67N  86.30W
06/10/2013  E0.50 INCH       ALLEN              KY   TRAINED SPOTTER

            SOME LARGE TREE LIMBS DOWN.

0344 PM     TSTM WND DMG     8 SW SCOTTSVILLE        36.67N  86.30W
06/10/2013                   ALLEN              KY   TRAINED SPOTTER

            SOME LARGE TREE LIMBS DOWN.

&&

EVENT NUMBER LMK1300223 LMK1300228 LMK1300225 LMK1300226 LMK1300227
LMK1300229 LMK1300230

SZAPPANOS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:00 PM CDTSpecial Weather StatementLMKOhio30 min
Jun 9, 7:04 PM CDTSpecial Weather StatementLMKLogan46 min
Jun 9, 7:17 PM CDTSpecial Weather StatementLMKOhio18 min
Jun 9, 7:41 PM CDTSpecial Weather StatementLMKOhio29 min
Jun 9, 7:50 PM CDTSpecial Weather StatementLMKButler, Logan45 min
Jun 9, 8:21 PM CDTSpecial Weather StatementLMKBreckinridge29 min
Jun 9, 8:35 PM CDTSpecial Weather StatementLMKLogan30 min
Jun 9, 8:57 PM CDTSpecial Weather StatementLMKGrayson28 min
Jun 9, 9:09 PM CDTSpecial Weather StatementLMKLogan31 min
Jun 9, 9:25 PM CDTSpecial Weather StatementLMKHardin30 min
Jun 9, 9:26 PM CDTAreal Flood AdvisoryLMKButler, Edmonson, Grayson, Logan, Warren11 hr
Jun 9, 9:40 PM CDTSpecial Weather StatementLMKButler, Grayson, Warren45 min
Jun 10, 12:01 AM CDTFlash Flood WarningLMKButler, Logan3 hr
Jun 10, 12:55 PM CDTSpecial Weather StatementLMKCumberland, Monroe45 min
Jun 10, 1:26 PM CDTSpecial Weather StatementLMKLogan, Simpson29 min
Jun 10, 1:32 PM CDTSevere Thunderstorm WarningLMKAdair, Cumberland, Metcalfe, Russell28 min
Jun 10, 1:50 PM CDTTornado WarningLMKLogan, Simpson30 min
Jun 10, 1:58 PM CDTSpecial Weather StatementLMKClinton32 min
Jun 10, 2:05 PM CDTTornado WarningLMKAllen, Simpson35 min
Jun 10, 2:40 PM CDTSevere Thunderstorm WarningLMKAllen30 min
Jun 10, 2:51 PM CDTTornado WarningLMKButler19 min
Jun 10, 3:04 PM CDTSpecial Weather StatementLMKGrayson46 min
Jun 10, 3:09 PM CDTSpecial Weather StatementLMKButler31 min
Jun 10, 3:14 PM CDTSevere Thunderstorm WarningLMKButler, Edmonson, Warren31 min
Jun 10, 3:22 PM CDTSpecial Weather StatementLMKButler43 min
Jun 10, 3:26 PM CDTSpecial Weather StatementLMKMonroe44 min
Jun 10, 3:32 PM CDTSpecial Weather StatementLMKGreen, Hart28 min
Jun 10, 3:54 PM CDTSpecial Weather StatementLMKClinton, Cumberland46 min
Jun 10, 3:59 PM CDTSpecial Weather StatementLMKEdmonson46 min
Jun 10, 4:01 PM CDTSpecial Weather StatementLMKGreen, Taylor44 min
Jun 10, 4:03 PM CDTSpecial Weather StatementLMKGrayson42 min
Jun 10, 4:17 PM CDTTornado WarningLMKAdair, Green, Taylor28 min
Jun 10, 4:40 PM CDTTornado WarningLMKAdair, Casey, Russell, Taylor30 min
Jun 10, 5:06 PM CDTSevere Thunderstorm WarningLMKAdair, Casey, Russell29 min
Jun 10, 5:24 PM CDTSpecial Weather StatementLMKBarren, Monroe31 min
Jun 10, 5:55 PM CDTSpecial Weather StatementLMKCumberland30 min
Jun 10, 6:25 PM CDTSpecial Weather StatementLMKMarion30 min
Jun 10, 6:42 PM CDTSpecial Weather StatementLMKCumberland28 min
Jun 10, 6:50 PM CDTSpecial Weather StatementLMKMadison30 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.